Alert archive / Missouri / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Springfield, MO

May 3, 2018Howell County, Oregon County, Missouri

NWS Springfield, MO issued this areal flood warning at May 3, 2018, 12:44 PM CDT for Howell County, Oregon County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 12:44 PM CDT (17:44 UTC)
Expired
May 3, 2018, 8:45 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 186 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

463 
WGUS43 KSGF 031744
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1244 PM CDT THU MAY 3 2018

MOC091-149-040145-
/O.NEW.KSGF.FA.W.0021.180503T1744Z-180504T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-
1244 PM CDT THU MAY 3 2018

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Southeastern Howell County in south central Missouri...
  Oregon County in south central Missouri...

* Until 845 PM CDT Thursday

* At 1243 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding. Up to two inches of rain has
  already fallen.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flooding.
  Locations in the warning include...
  Grand Gulf State Park...          Thayer...
  Alton...                          Koshkonong...
  Brandsville...                    Thomasville...
  Lanton...                         Rover...
  Myrtle...                         Wilderness...
  Couch...                          Greer...

This warning includes but is not limited to the following low water
crossings...
Highway 142 at The Spring River west of Lanton...
Highway 142 at Myatt Creek 4 miles east of Lanton...
Route A just west of Couch...
Highway 142 at The Eleven Point River...
and Highway 99 at Middle Fork south of Thomasville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3686 9161 3689 9126 3688 9122 3683 9122
      3682 9111 3650 9113 3650 9194

$$

Terry
2 follow-up statements
897 
WGUS83 KSGF 032045
FLSSGF

Flood Statement
National Weather Service Springfield MO
345 PM CDT THU MAY 3 2018

MOC091-149-040145-
/O.CON.KSGF.FA.W.0021.000000T0000Z-180504T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-
345 PM CDT THU MAY 3 2018

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN HOWELL AND OREGON COUNTIES...

At 343 PM CDT, Doppler radar indicated slow moving thunderstorms with
very heavy rainfall across the warned area. Up to two inches of rain
has already fallen.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flooding.
Locations in the warning include...
Grand Gulf State Park...          Thayer...
Alton...                          Koshkonong...
Brandsville...                    Thomasville...
Lanton...                         Rover...
Myrtle...                         Wilderness...
Couch...                          Greer...

This warning includes but is not limited to the following low water
crossings...
Highway 142 at The Spring River west of Lanton...
Highway 142 at Myatt Creek 4 miles east of Lanton...
Route A just west of Couch...
Highway 142 at The Eleven Point River...
and Highway 99 at Middle Fork south of Thomasville.

Additional rainfall amounts of around an inch will be possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3686 9161 3689 9126 3688 9122 3683 9122
      3682 9111 3650 9113 3650 9194

$$

Terry
018 
WGUS83 KSGF 040143
FLSSGF

Flood Statement
National Weather Service Springfield MO
843 PM CDT THU MAY 3 2018

MOC091-149-040152-
/O.EXP.KSGF.FA.W.0021.000000T0000Z-180504T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-
843 PM CDT THU MAY 3 2018

...THE FLOOD WARNING WILL EXPIRE AT 845 PM CDT FOR SOUTHEASTERN
HOWELL AND OREGON COUNTIES...

The threat for flooding has ended and no longer poses a threat to
life or property. Please continue to heed any road closures.

LAT...LON 3686 9161 3689 9126 3688 9122 3683 9122
      3682 9111 3650 9113 3650 9194

$$

Raberding

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at May 3, 6:37 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 3, 6:37 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
637 AM CDT Thu May 3 2018

.SHORT TERM...(Today and tonight)
Issued at 339 AM CDT Thu May 3 2018

Line of storms is moving through our eastern counties. Will
continue to monitor for short term warnings. Another concern is
the mesoscale convective vortex (MCV)moving across the KSGF area
now well behind the line. This will also shift east in the near
term. Very strong winds in the KSGF areas within the past few
minutes (52kts/60 mph gust). A short fused wind warning has been
issued to try to cover the high winds in the wake of the line of
storms.

More convection over OK will move northeast into the area this
morning. HRRR/high res short term guidance is not too bullish
with this activity in terms of severity but will monitor.

Low pressure will move northeast along a sfc front from southern
KS into sw IA by 00z/7pm. Any capping from an elevated mix layer
should weaken this afternoon yielding 1000-1500 mlcape in a narrow
corridor along the MO/KS/OK state lines late this afternoon. Will
monitor this area for potential severe storm redevelopment. It is
noted that mesoscale models have trended toward more spotty
development late in the day, focusing better chances for storms
closer to the sfc low off to the northwest. Sounding off the 3km
NAM and HRRR are fairly dry in the mid levels. The GFS does break
out some precip ahead of the approaching front. Will continue the
severe chances over the area, maybe somewhat better focused over
the western cwfa.

.LONG TERM...(Friday through Wednesday)
Issued at 339 AM CDT Thu May 3 2018

Fairly quiet and mild through much of this time. The pattern may
be more typical of late Spring with weaker winds aloft. The best
chances for rain may be by day7/Wed when a system moves into the
area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 626 AM CDT Thu May 3 2018

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will move northeast
into the area in the near term with some mvfr and localized ifr
conditions with heavier showers. The activity will last longer
into the afternoon closer to the MO/AR line (KBBG). Improving
flight conditions are expected late in the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, May 3, 9:25 AM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
925 AM CDT Thu May 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
925 AM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms over Oklahoma his morning will move
northeast into far southern Missouri through the afternoon.
Severe storms are not expected this morning but a few storms will
be capable gusty winds, frequent lightning and brief heavy rain.

Additional scattered thunderstorm development will be possible by
3 pm and continuing into the evening in counties along and west
of Interstate 49 in far western Missouri and southeast Kansas.
Strong to severe storms will be possible, but storm coverage may
be somewhat limited.

Flooding of low lying areas mainly along and south of Interstate
44 will be possible as additional storms move over areas already
saturated by previous rainfall.

Gusty general south winds outside of thunderstorms will be
posisble today with gusts of 30 to 40 mph possible at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms may be possible at times, but severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 3, 10:39 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TORNADO          2.5 NORTH OF OZARK      37.07N 93.19W
05/03/2018                   CHRISTIAN          MO   NWS STORM SURVEY

            UPGRADES PREVIOUS TSTM WND DMG REPORT FROM 3
            E FREMONT HILLS. SURVEY_SUMMARY: THE DAMAGE
            PATH BEGAN NEAR THE INTERSECTION OF NORTH
            3RD STREET AND SUNSET ROAD, WHERE MINOR ROOF
            DAMAGE OCCURRED. THE STORM THEN MOVED
            NORTHEAST AND CAUSED ADDITIONAL ROOF DAMAGE,
            ALONG WITH SNAPPING TREES, AND DESTROYING
            OUTBUILDINGS ALONG ITS PATH BEFORE LIFTING
            NEAR THE END OF PEARTREE DRIVE.

&&

TEO
Local storm report, May 3, 11:17 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TORNADO          3 WSW ROGERSVILLE       37.10N 93.10W
05/03/2018                   GREENE             MO   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            WSW ROGERSVILLE. A BARN WAS DESTROYED AND
            TREES WERE UPROOTED NEAR THE INTERSECTION OF
            E. FARM ROAD 186 AND FARM ROAD 241. TIMING
            OF THE EVENT WAS ESTIMATED USING STORM
            REPORTS AND RADAR DATA. ESTIMATED PEAK WIND:
            80 MPH PATH LENGTH /STATUTE/: 0.25 MILES
            PATH WIDTH /MAXIMUM/: 50 YARDS FATALITIES: 0
            INJURIES: 0.

&&

TEO
Local storm report, May 3, 11:19 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TORNADO          2.5 NORTH OF OZARK      37.07N 93.19W
05/03/2018                   CHRISTIAN          MO   NWS STORM SURVEY

            CORRECTS PREVIOUS TORNADO REPORT FROM 2.5
            NORTH OF OZARK. THE DAMAGE PATH BEGAN NEAR
            THE INTERSECTION OF NORTH 3RD STREET AND
            SUNSET ROAD, WHERE MINOR ROOF DAMAGE
            OCCURRED. THE STORM THEN MOVED NORTHEAST AND
            CAUSED ADDITIONAL ROOF DAMAGE, ALONG WITH
            SNAPPING TREES, AND DESTROYING OUTBUILDINGS
            ALONG ITS PATH BEFORE LIFTING NEAR THE END
            OF PEARTREE DRIVE. RATING: EF-1 ESTIMATED
            PEAK WIND: 95 MPH PATH LENGTH /STATUTE/: 1.2
            MILES PATH WIDTH /MAXIMUM/: 100 YARDS
            FATALITIES: 0 INJURIES: 0.

&&

TEO
Local storm report, May 3, 11:22 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TORNADO          3 WSW ROGERSVILLE       37.10N 93.10W
05/03/2018                   GREENE             MO   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            WSW ROGERSVILLE. A BARN WAS DESTROYED AND
            TREES WERE UPROOTED NEAR THE INTERSECTION OF
            E. FARM ROAD 186 AND FARM ROAD 241. TIMING
            OF THE EVENT WAS ESTIMATED USING STORM
            REPORTS AND RADAR DATA. ESTIMATED PEAK WIND:
            80 MPH PATH LENGTH /STATUTE/: 0.25 MILES
            PATH WIDTH /MAXIMUM/: 50 YARDS FATALITIES: 0
            INJURIES: 0.

0210 AM     TORNADO          2.5 NORTH OF OZARK      37.07N 93.19W
05/03/2018                   CHRISTIAN          MO   NWS STORM SURVEY

            CORRECTS PREVIOUS TORNADO REPORT FROM 2.5
            NORTH OF OZARK. THE DAMAGE PATH BEGAN NEAR
            THE INTERSECTION OF NORTH 3RD STREET AND
            SUNSET ROAD, WHERE MINOR ROOF DAMAGE
            OCCURRED. THE STORM THEN MOVED NORTHEAST AND
            CAUSED ADDITIONAL ROOF DAMAGE, ALONG WITH
            SNAPPING TREES, AND DESTROYING OUTBUILDINGS
            ALONG ITS PATH BEFORE LIFTING NEAR THE END
            OF PEARTREE DRIVE. RATING: EF-1 ESTIMATED
            PEAK WIND: 95 MPH PATH LENGTH /STATUTE/: 1.2
            MILES PATH WIDTH /MAXIMUM/: 100 YARDS
            FATALITIES: 0 INJURIES: 0.

0246 AM     TSTM WND DMG     1 SE SQUIRES            36.84N 92.61W
05/03/2018                   DOUGLAS            MO   PUBLIC

            REPORTED AT COUNTY ROAD 307 AND HWY 5,
            SQUIRES, MO. ROOF OFF A NEW CATTLE FEEDER,
            LOT OF LIMBS DOWN ONE IS 2-3" IN DIAMETER &
            10 FT LONG. TIME BASED ON RADAR ESTIMATE.

1228 AM     TSTM WND DMG     1 ESE ORONOGO           37.18N 94.46W
05/03/2018                   JASPER             MO   LAW ENFORCEMENT

            TREE DOWN CROSS THE ROAD AT COUNTY ROAD 220
            AND HIGHWAY D.

1225 AM     TSTM WND DMG     OAKLAND PARK            37.11N 94.48W
05/03/2018                   JASPER             MO   PUBLIC

            WIND CAUSED TREES TO GO DOWN ON RANGELINE AT
            RANGELINE AND ZORA IN JOPLIN MO. CAUSED
            POWER LINES TO GO DOWN. TIME ESTIMATED BASED
            ON RADAR.

1222 AM     TSTM WND DMG     WEBB CITY               37.15N 94.48W
05/03/2018                   JASPER             MO   LAW ENFORCEMENT

            TREE FELL IN THE AREA OF AUSTIN ST CAUSING
            DAMAGE TO SEVERAL VEHICLES.

&&
Local storm report, May 3, 11:41 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     4 W HALLOWELL           37.17N 95.06W
05/02/2018                   CHEROKEE           KS   EMERGENCY MNGR

            TREE DOWN NEAR 160.

&&

TEO
Local storm report, May 3, 11:43 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     SCAMMON                 37.28N 94.82W
05/02/2018                   CHEROKEE           KS   EMERGENCY MNGR

            POLE BARN BLOWN DOWN OVER SCAMMON.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:08 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon67 min
May 2, 10:44 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory61 min
May 2, 11:33 PM CDTSpecial Weather StatementSGFCamden, Morgan42 min
May 2, 11:58 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton62 min
May 3, 12:40 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence48 min
May 3, 1:15 AM CDTSpecial Weather StatementSGFGreene, Polk45 min
May 3, 1:44 AM CDTAreal Flood AdvisorySGFCedar, St. Clair, Vernon8 hr
May 3, 2:06 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster54 min
May 3, 2:10 AM CDTTornado WarningSGFChristian, Greene, Webster22 min
May 3, 2:16 AM CDTSpecial Weather StatementSGFTaney44 min
May 3, 2:27 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney48 min
May 3, 2:39 AM CDTSevere Thunderstorm WarningSGFDouglas, Wright66 min
May 3, 2:41 AM CDTTornado WarningSGFDouglas19 min
May 3, 3:00 AM CDTTornado WarningSGFDouglas, Howell, Texas, Wright45 min
May 3, 3:10 AM CDTSevere Thunderstorm WarningSGFTexas52 min
May 3, 3:12 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark48 min
May 3, 3:31 AM CDTHigh Wind WarningSGFBarry, Christian, Douglas, Greene, Lawrence, Ozark and 4 more103 min
May 3, 3:46 AM CDTSevere Thunderstorm WarningSGFDent, Oregon, Shannon59 min
May 3, 6:31 AM CDTSpecial Weather StatementSGFBarry, McDonald, Newton44 min
May 3, 1:41 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, Lawrence, McDonald, Newton and 3 more8 hr
May 3, 3:50 PM CDTSpecial Weather StatementSGFOregon40 min
May 3, 4:06 PM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Taney, Texas, Webster and 1 more5 hr

Nearby

Areal Flood Warnings in Missouri, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.